Okay, I am not panicking here, but here goes.
I eat low carb, Atkins-Bernstein style.
I normally take:
18 u Levemir before bed.
1 to 2 units novo rapid per meal for bolus.
I made a mistake on Thursday by switching my Levemir for Novorapid. (In other words, I took 18 units of rapid.) So, I went to the hospital.
I took 9 units of Levemir the following morning under orders of doctor.
Yesterday my numbers were fine, a bit high, but fine. I took my regular 18 units of Levemir before bed.
This morning I woke up with a 5.5 mmol. (Not bad.)
Thing is, all I have had today was a coffee, and a couple of sausages. My BG has been sitting at around 7 or 7.5.
I corrected with 1 unit earlier, and another unit about an hour later (I was at 8!) and I am still at 7.2. I am wondering what I should do now?
Does this mean the honeymoon is over???
Okay, I am not panicking here, but here goes.
I wouldn’t think so. If am following you right, you had this happen a couple of days ago. I am not sure if you took yourself to the hospital or if you had a severe low and had to be taken. If you had a severe low, your body might still be adjusting. When I had a really bad low like that it took a couple of days to normalize. Your liver could have dumped it’s glucose stores. That really messed me up. Plus your doc had you cut back you normal dose of basal insulin just to be safe. I am betting you get back to normal after your meds get back into your system.
Thank you for that! I did not get too low because I ate 13 glucose tabs, an downed a can of sprite. I went up to 12.5, them over 4 hours I went back down to 6 ish. That was a scary time. Perhaps I am just worrying too much. I even heard keytones can do that to youLOL.
No problem. It seems more like your body has to readjust to your basal insulin again. Lots of things can make you run high for some time, dehydration, illness, infections, etc. If it still concerns you and is still happening after a week, call your doc and touch base with them. Have you taken a correction injection before?
What is a correction injection?
For example, let’s say 4 hours after the beginning of my breakfast my blood sugar is 190. I would take about 1/2 a unit of insulin to bring down my blood sugar or I would add 1/2 a unit more to my bolus if I was going to eat at that time. I didn’t correct as much when I was on multiple injections, but on the pump I have more control.
Gosh, before I started insulin, if I didn’t eat, my blood sugar would just rise and sit elevated. I found that I “had” to eat in the morning, cause if I didn’t reset my darn phenomenon it would just ruin my day (blood sugar wise). Since I’ve started insulin, my DP has been much better. You may just have had too little basal in your system, had some wicked DP that just messed up your blood sugars.
ps. Levemir and Lantus are long acting and stack, so they won’t reach full potency for more than a day.
You know…I just reread your post. You said you too 1 unit to correct. So you are doing the right things.
Okay, thanks! I thought there was something I missed. LOL
Long time type 1 here.
Totally normal to have your bg’s running high for a day or two after an extreme low. Like you said, stress will also raise it.
Like BS, if I don’t eat breakfast and don’t take any insulin, my bg will rise about 100 points (5.5 mmol/l) in 3 to 4 hours. Your body thinks you are starving it and goes into survival mode, or something.
The other thing, when you have gone above 50 g carbs and are switching back to low carb (less than 50g/day), according to the Atkins diet, it can take your body about 3 weeks to reset to process the protein properly. I am not well read on this issue, so I am not sure if this also counts for Type 1’s.
Hi WDC: I am just sorry for what you have had to go through. I hope you are better soon!!! Melitta
I would just add…
- get the book> Think Like a Pancrease
2- Also > Using Insulin by John Walsh…
3- I’ve taken Novolog instead of my Basal ( Lantus) but I didn’t need to go to the Hospital, since I knew How many carbs each unit of My Novalog treats and I just ate that many carbs and testing every 1/2 hr
and thus you should too, as well… ( What is your "I:CR or insulin -to-carb ratio?)
If it’s 1-20 x 18 u’s = 360 carbs required and keeping alot of Reg. Sugar drinks handy in the fridge… Fruit juice, orange juice , reg. Pop and know or labeling each container How many total carbs are in each… how many Carbs Per Ounce…etc… Glucose tabs…has 5 carbs each, etc… thus if need 350 carbs? have to take too many to get the job done, better drinking Reg. Liquids, like Pop… at 35 carbs per 12 oz can… Brownies at 40 carbs each… High carb Candy bars - I have some that are 50 carbs each I keep in the fridge just for emergencies… How many carbs in a ounce of Orange Juice? Keeping a Couple of Frozen cans in the Freezer just for that use…
- Also finding out how Long your Fast Acting Last…? They say btwn 2-4 hrs Peak time , mine last about 2.5 -3 hrs Peak time…
thus once I got to about Hr #3 and I was staying above 120’s, I knew I would be fine…
I went to bed at Hour 4, but set the alarm for 2 hrs to test, just in case…and also to see If I over corrected and went too high…and be ready to take a CB ( Correction Bolus ) … I did not take my usual Lantus until I got up in the AM and knowing how much I need on a APHr, I subtracted the Tot Hours I didn’t take it for and took the balance for the rest of the day, but still tested every Hour thru-out the day…
I know use Levimire an take it in every 12 hr increaments…
- I also using the Carb counting method for my Meals and how many units needed for bolusing…
- I keep my 2 different insulins in 2 different places…( I used to use Pre Loaded Syringes for yrs., but now use Insulin Pens , but the dummies! Other than the Red and black color, They Look the same…! and it’s easy to mix them up )
> So, My Basal is kept in the Fridge and I put a Piece of Red tape on the Pen…
> My daily Bolus Insulin is Kept on my Kitchen counter … , while I keep the box of Bolus Pens in a seperate area of my fridge and clearly marked with a Big Black magic marker…on the box…NLOG…
hope that helps give you some ideas , for if and when this and other mistakes may happen again…
For they will…
Give it a couple of days…and breathe. I think you can eat and inject normally now. It’s behind you, right?
Stress alone can raise your counter-regulatory hormones. When your body processes everything, I feel confident that it will settle down right where you were before your error.
I’m glad you’re OK.
For me, the honeymoon ended when one morning I woke up with a blood sugar over 20!
Sounds like you handled the situation very well! 7-7.5 blood sugars are not back (only above 8 is considered high by most). So keep up the good blood sugars!
One thing I would add is if you feel low, especially if you are on a low-carb regime anyway, don’t panic and start throwing glucose tablets down your throat. Taking too much carb is what triggers the continuous cycle of highs and lows in some people.
Personally, if I feel a bit low I just take a square or two of bitter choc, or some other small fairly low-carb snack - just enough to pull it back out of the hypo fringe, and then have some protein - a bit of ham, or some scrambled egg or something. That usually is enough to level it out.
I am fortunate in that I am only on Hypurin 30/70 so don’t have to worry about juggling two different types of medication. On the low-carb, I have been able to reduce my insulin use right down to a quarter of the original dosage, and because I am in ketosis most of the time, I don’t usually have issues with hypos any more which does make for an easier life. It probably took my body around 4 months - on low enough carbs - to transfer over, and I don’t even get those gnawing ‘hunger pangs’ any more - unless I have too much carb, so they obviously are driven by carbs and sugars too.
As far as the last comment in this thread is concerned - whilst the Medical Profession does not appear these days - well here in the UK anyway - to consider you Diabetic until your BG levels are over 7, it is not good to keep them elevated to that level indefinitely. Normal range is between 3.5 and 5.5 and if you can keep them within that range all the better. Of course they will sometimes go up a bit post-prandial, but its being in those levels constantly that is not good.
Wow! That is a lot of good advince! I think I can use ALL of that!. I was not sure about what would happen when I took the 18 units. As for carb ratio - I never really figured that out on my own, it was sort of given to me. I was told that I had a 6:1 at breakfast, 7:1 at lunch, and an 8:1 for supper. (I think that is what it meant, 1 unit for every 6 g carbs, etc.)
When I was told these corrective ratios, it was assuming I was going to eat carbage. Fun times. I can`t get a number without the carbs because the stupid diabetes center won’t accept a low carb regiment.
Thing is, for breakfast, I never take a bolus. I have eggs, bacon, an avocado, some salsa, and that’s it. I have not needed a bolus, because my BG goes down to 5 range after eating that.
Thank you Melitta!
I looked at the page, and the numebrs seem like greek to me. (LOL 0- I use the MMOL system.) I will have to try and puzzle that one out later.
Holy Crap! If I woke up with a 20, I don’t know what I would do! I know I am lucky now!